About the ads

TPN: Phosphorus deficiency

Discussion in 'ITE Keywords' started by excalibur, Nov 20, 2008.

  1. SDN is a nonprofit organization. Services are made possible through the generous support of SDN members and sponsors. Thank you.
  1. excalibur

    excalibur Member

    Joined:
    Oct 15, 2005
    Messages:
    647
    Status:
    Attending Physician
    SDN 7+ Year Member

    SDN Members don't see this ad. (About Ads)
    I believe this keyword is referring to the "Refeeding syndrome"

    http://www.ajcn.org/cgi/reprint/34/3/393.pdf

    The brief article above sums it up nicely with two case reports on how aggresssive parenteral nutrition can cause serious complications.

    Take home points
    -in the starved or semi-starved state, the body relies on fat metabolism which does not require phosphorylated intermediates.
    -suddenly introducing glucose (TPN) in large quantities is associated with a high demand for posphorylated intermediates especially for glycolysis
    -Result is severe hypophosphatemia (main) and other electrolyte imbalances (low Mg)
    -This leads to cardiac decompensation--metabolic acidosis--resp failure (from severe muscle weakness from hypophosphatemia and the attempted respiratory compensation for metabolic acidosis--widespread cellular dysfuction or death including red and white cell dysfuction (likely due to a generalized lack of ATP)--sepsis/death
    -I'm not so clear on how the hypophosphatemia results in the cardiac decompensation...the article points out "Although the direct cause of their acute cardiac decompensation cannot be established, the close temporal relationship with the rapidly declining serum phosphate level is potentially significant. Support for the role of hypophosphatemia, comes from the findings that decreased ventricular stroke work, and mean arterial pressure, as well as severe congestive cardiomyopathy, have been associated with hypophosphatemia in man"
    ...........Yet the following is from ccmtutorials.com
    http://www.ccmtutorials.com/misc/phosphate/page_07.htm
    one of our websites that is stickied

    "The serum concentration of these agents falls dramatically. In addition, for an unexplained reason, the body swiftly begins to retain fluid, and the extracellular space expands.

    The dramatic reduction in serum electrolytes and fluid retention leads to a number of systemic pathologies. There is an increase in cardiac workload, with increased stroke work, heart rate and oxygen consumption. This sudden increase in demand for nutrients and oxygen may outstrip supply. Moreover, in patients with cardiovascular disease, the sudden increase in cardiac work and circulating fluid can precipitate acute heart failure"

    Explanations in the etiology of the cardiac decompensation would be appreciated.

    Summary:
    Malnutrition--Aggressive TPN--Hypophosphatemia--Chest pain/Tachycardia/Hypotension/Arrhythmias/MI--Metabolic acidosis--Respiratory distress/ARDS/Mechanical vent--GI bleeding--Sepsis--Death.

    Treatment:
    Be aware of refeeding syndrome. Provide TPN slowly, cautiously and check labs. If problems occur (CP/tachycardia/hypotension)--supportive measures, stop TPN, replace phosphorus, and anticipate likely respiratory decompensation.

    Comments appreciated especially from the CCM gurus.

Share This Page


About the ads